Which medications would be best to ease the transition to assisted living?

2 answers | Last updated: Oct 15, 2016
A fellow caregiver asked...

My Mom was admitted to an assisted living facility a week ago. She has trashed her room a few times. Yesterday she trashed her room, another resident's room and punched a care giver.

She is taking Zyprexa and Trazadone. We tried Haldol but it wasn't effective to address her anxiety, aggression and paranoia.

Any advice on the adjustment period for assisted living? What medication would you suggest to help ease this transition period? Could family visits affect this behavior? The outburst happened a day after a busy weekend of car drives and family visits.


Expert Answers

Pharmacist William Simonson, also known as "Dr. Si", is a board-certified geriatric pharmacist who is dedicated to improving medication use by seniors. He is a pharmacy educator and is active in publishing and presenting to health professional and consumer audiences and has been active in the area of geriatrics and long-term care pharmacy practice for more than 35 years.

Whenever a senior citizen transitions into a new living environment it can be disorienting, confusing and traumatic so I feel for your Mom and for you too in this difficult situation. I'm sorry to say that there is no simple medication solution for these types of negative behaviors.

Zyprexa belongs to a class of medications called "antipsychotics" and is approved for treating psychotic conditions. While not officially approved for treating negative behaviors it is frequently used to treat aggression, paranoia and related behaviors with variable results.

Trazadone is an antidepressant that is also used to help a person sleep because it can cause drowsiness. It is also used to manage some behaviors but that is not an officially approved use of this medication.

There are other antipsychotic medications similar to Zyprexa, including Haldol which your Mom has already received, but response varies and all antipsychotics can cause adverse reactions including an increased risk of death.

What this boils down to is a consideration of risk vs. benefit. The short-term use of small doses of these medications is not associated with a high risk of side effects in most people, but their effectiveness is not that great either. One of my biggest concerns with these and all psychoactive drugs is that they are frequently misused. For example, sometimes they are prescribed in higher doses than recommended to sedate a patient and I don't think that is the correct way to use these drugs. The doctor prescribing them must fully understand their risks and benefits and must know the best ways to prescribe them in combination. So, in situations like this I would recommend that your Mom be seen by a geriatric psychiatrist who is well-versed in the use of these psychoactive medications. This professional could closely follow the drug therapy and may also have other suggestions for behavior modification.

An important principle of antipsychotics is that they should not be used for an extended period of time (i.e. months or years) without attempts to decrease the dose and wean the patient off the drug. In practice patients often do well after the drug is discontinued because the source of the adverse behavior may have resolved.


Community Answers

Mom's sweetie answered...

Thanks for the information Dr Si. We are trying, desperately to connect her to a geriatric psychiatrist, something recommended after my Mom landed in the ER three weeks ago due to overmedication. However, Mom's PCP is not helpful and in fact sends discouraging messages, such as, "there is a 6 month wait" and "it probably wouldn't really add anything to her care"--we are looking for a doctor on our own and find it very hard to navigate the system. We are willing to pay out of pocket to be able to use all geriatric psychiatrists in our area.